Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 716 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1164    
    Printed59    
    Emailed0    
    PDF Downloaded109    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2011  |  Volume : 53  |  Issue : 4  |  Page : 372
Serotonin syndrome while switching antidepressants


Department of Psychiatry, Postgraduate Institute of Medical Education & Research, Chandigarh, India

Click here for correspondence address and email

Date of Web Publication16-Jan-2012
 

How to cite this article:
Anil Kumar B N, Shah R, Grover S. Serotonin syndrome while switching antidepressants. Indian J Psychiatry 2011;53:372

How to cite this URL:
Anil Kumar B N, Shah R, Grover S. Serotonin syndrome while switching antidepressants. Indian J Psychiatry [serial online] 2011 [cited 2019 Sep 20];53:372. Available from: http://www.indianjpsychiatry.org/text.asp?2011/53/4/372/91915


Sir,

Only 50-60% of the subjects with depression respond to the first antidepressant trial. [1],[2] If an individual fails to respond to a particular drug trial, various strategies of shifting from one antidepressant to the other have been suggested; [3] however, none of the suggested strategy has been reported to be superior to the other. We report a subject who developed serotonin syndrome, while being shifted from sertraline to venlafaxine.

A 50-year-old man who had a history of hypothyroidism and type-2 diabetes mellitus since 2 months, and a recurrent depressive disorder (RDD), presented with a moderate depressive episode with somatic psychotic symptoms of 5-month duration. Initially, he was started on sertraline 50 mg/day. Due to the fluctuating partial response, sertraline was increased to 200 mg/day, but his condition kept on worsening; he stopped working completely and this led to admission to the inpatient unit. At that time, he was diagnosed to have RDD, current episode severe depression without psychotic symptoms (as per ICD-10). In view of the nonresponse, it was decided to shift him to venlafaxine, with cross-tapering of sertraline. At that time, in addition to sertraline, he was receiving eltroxine 50 mcgs/day, atorvastatin 10 mg/day, and metformin 1000 mg/day. During cross-tapering, while he was on sertraline 150 mg and venlafaxine 75 mg, he reported excessive sweating, subjective anxiety, and agitation. On examination, he was found to have cold extremities, rapidly fluctuating pulse rate (60-104/min), fluctuating blood pressure (60/80 to 170/90 mmHg) and his blood glucose levels also showed fluctuations (65-156 mg%) without any significant change in the dietary pattern or change in any antidiabetic medications. On neurological examination, the patient was found to have mild rigidity and bilateral fine tremors of hands. In view of the clinical picture, serotonin syndrome was suspected and sertraline was stopped immediately and venlafaxine was maintained at the same dose. His intake output charting was done, and blood pressure, pulse rate, and blood glucose levels were closely monitored. Over next 2 days, above-mentioned symptoms improved and later venlafaxine was gradually increased to 150 mg/day, with no problems of tolerability, with which his depression remitted.

Various antidepressant switching strategies (direct, crossover, moderate switch, and conservative switch) have been described in the literature, which have their own pros and cons. Crossover switching is considered to be beneficial as it does not lead to break in the treatment and for a time patient gets the benefit of combination therapy. [3] However, this strategy can lead to an increase in side effects as seen in the index case. Our case highlights the fact that whenever more than one serotonergic agent is used, especially in the presence of comorbid medical illness and other medications, the patient should be closely monitored for the symptoms of serotonin syndrome. The case also highlights the fact that while cross-tapering of antidepressants, a cautious approach needs to be followed, with reduction in the higher doses, before building the dose of another agent. Further, direct switching may be a better option than cross-tapering.

 
   References Top

1.Thase ME, Rush AJ. Treatment resistant depression. In: Bloom FE, Kupfers DJ editors. Psychopharmacology: The Fourth Generation in Progress, New York, NY: Raven Press, Ltd; 1995. p. 1081-97.   Back to cited text no. 1
    
2.Kroenke K, West SL, Swindle R, Gilsenan A, Eckert GJ, Dolor R, et al. Similar effectiveness of paroxetine, fluoxetine, and sertraline in primary care: A randomized trial. JAMA 2001;286:2947-55.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Jefferson JW. Strategies for switching antidepressants to achieve maximum efficacy. J Clin Psychiatry 2008;69 (Suppl E1):14-8.  Back to cited text no. 3
[PUBMED]    

Top
Correspondence Address:
Sandeep Grover
Department of Psychiatry, Postgraduate Institute of Medical Education & Research, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.91915

Rights and Permissions



This article has been cited by
1 Serotonin syndrome with escitolapram and concomitant use of cocaine: A case report
Malik, H.U.-R. and Kumar, K.
Clinical Medicine Insights: Case Reports. 2012; 5: 81-85
[Pubmed]



 

Top